Tuesday, July 9, 2013
Pilots Popping Pills
Use of prescription and over-the-counter medications can be problematic for pilots
A single-engine turbine-powered amphibious float-equipped de Havilland DHC-3T airplane crashed following a go-around and low altitude maneuver at a lake about five miles south-southwest of Kodiak, Ala. The airplane was being used for a VFR on-demand air taxi flight under Part 135. There were three people aboard. The commercial pilot sustained fatal injuries, one passenger received serious injuries, and the remaining passenger received minor injuries. The airplane had taken off from Old Harbor, Ala., bound for Kodiak.
The NTSB's investigator-in-charge was told that a passenger was able to make a cell phone call and report the accident. The airplane had struck a tree on the shoreline. The NTSB investigator and an FAA inspector determined that after hitting the tree, the airplane entered a steep, nose-low attitude and struck terrain about 200 feet away.
The front right-seat passenger told the NTSB investigator that he was an employee of the company that operated the airplane and had accompanied the pilot to Old Harbor. At Old Harbor, they picked up one passenger and headed to Kodiak. He said that during the flight to Kodiak, the pilot decided to land at the lake for no particular reason. The passenger said the pilot made an approach to the lake, but instead of touching down, the pilot decided to proceed to Kodiak. He said the pilot flew low over the water, and that he thought that at the east end of the lake, the left wing hit something, and the pilot reacted by pulling back hard on the control yoke and rolling the airplane to the right. The airplane entered a steep climb and then began to shake. He heard the stall warning horn come on. The airplane then rolled left before entering a steep, nose-down descent to the ground.
The 49-year-old commercial pilot had about 3,000 hours with about 280 in type. He had a second class FAA medical certificate requiring corrective lenses for distance and near vision.
A toxicological examination of specimens from the deceased pilot was conducted by the FAA's Civil Aeromedical Institute in Oklahoma City. The examination revealed the presence of the drugs doxylamine, dextrorphan and ranitidine.
Ranitidine is an over-the-counter medication used for the suppression of gastric acid and reflux symptoms. It's not generally considered to be sedating. Dextrorphan is a metabolite of dextromethorphan, a cough suppressant. Dextromethorphan and doxylamine are commonly found in over-the-counter cold medicines used for relief of cold and flu symptoms. Doxylamine is a sedating antihistamine. This medication carries the warning that it may impair mental and/or physical ability required for the performance of potentially hazardous tasks such as driving and operating heavy machinery.
The FAA recommends that pilots allow five dosing intervals to elapse from the time of the last dose of any sedating medication before returning to flying. This would mean 30 hours for dextromethorphan and doxylamine. However, this is only a recommendation and not an FAA requirement.
The NTSB determined that the probable cause of this accident was the pilot's failure to maintain clearance from a tree during a low altitude maneuver and his failure to maintain control of the airplane. Contributing to the accident was the pilot's use of over-the-counter sedating medications.
Page 2 of 3
Labels: Accident Statistics, Columns, FAA Regulations, Features, NTSB Reports, People and Places, Safety, Pilot Talk, Proficiency, Pilot Safety